FDA is investigating nearly three dozen reports of seizures after vaping
- The FDA received 35 reports between 2010 and 2019 of people suffering seizures after vaping.
- It's unclear whether using e-cigarettes causes these seizures, the FDA says.
- Severe cases of nicotine poisoning can cause seizures.
The Food and Drug Administration is investigating nearly three dozen cases of people suffering from seizures after vaping, the agency announced Wednesday.
Between 2010 and 2019, the FDA said it received 35 reports of people, especially kids and young adults, experiencing seizures after using e-cigarettes. However, the FDA said it's unclear whether e-cigarettes caused the seizures.
"While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases," outgoing FDA Commissioner Scott Gottlieb and Principal Deputy Commissioner Amy Abernethy said in a statement.
For more on investing in health-care innovation, click here to join CNBC at our Healthy Returns Summit in New York City on May 21.
E-cigarette liquids contain high concentrations of the nicotine. If swallowed, they can be poisonous, often causing nausea, sweating, dizziness and tremors, according to the National Capital Poison Center. In severe cases, nicotine poisoning can cause seizures or even death.
The FDA said the evidence it has analyzed so far doesn't establish a clear pattern or cause for the cases.
"We want to be clear that we don't yet know if there's a direct relationship between the use of e-cigarettes and a risk of seizure," Gottlieb and Abernethy said.
In some instances, people were using e-cigarettes for the first time. In others, they were regular users. Some seizures occurred after a few puffs and others occurred up to one day after people vaped, the FDA said. A few people had a prior history of seizures. In some cases, people had also used other substances like marijuana or amphetamines.
The FDA said several factors may lead to seizures, such as some e-cigarette designs allowing people to get huge amounts of nicotine quickly or some people deliberately inhaling more nicotine than normal. Also, the seizures may have been triggered by something else, like an underlying medical condition or another substance, the FDA said.
"We're sharing this early information with the public because as a public health agency, it's our job to communicate about potential safety concerns associated with the products we regulate that are under scientific investigation by the agency," Gottlieb and Abernethy said.
Here's the likelihood of getting a $1,200 stimulus check in the next two weeks
AstraZeneca shares down after Brazil health authority says volunteer in Covid vaccine study dies
Jeff Bezos' 3-question rule for hiring new Amazon employees—and how to answer them right
Quibi officially announces it's shutting down
Kevin O'Leary says give stimulus to the people who need it, not 'zombie companies'